NyQuil has long been associated with relieving cold symptoms such as runny nose, coughing, pain, and fever.
Because of this, some people may consider giving it to their dog when they feel sick.
Unfortunately, NyQuil is not safe for dogs.
Why NyQuil Is Bad For Dogs
Both NyQuil and DayQuil are bad for dogs due to acetaminophen being one of the main ingredients in most types of these medications.
Overall, there are many different varieties of NyQuil, and many of them contain acetaminophen.
- NyQuil Severe Cold and Flu
- Cold and Flu Nighttime Relief (Liquid and Capsules)
- HBP Cold and Flu
- Alcohol-Free Cold and Flu Nighttime Relief Liquid
- Severe VapoCool Nighttime Cold and Flu Relief (Liquid and Capsules)
None of these should ever be given to your dog under any circumstances.
The only type of NyQuil that isn’t immediately dangerous is the NyQuil Cough Suppressant, which does not contain acetaminophen.
However, this doesn’t mean that you should give it to your dog.
Although your vet may very rarely agree to administer it, there are numerous less risky medications for dogs that are better choices.
Why Acetominaphen is Dangerous
While acetaminophen is beneficial to use for many human conditions and ailments, it is toxic to dogs.
If administered, it can damage the liver, gastrointestinal tract, and the oxygen-carrying red blood cells.
In some cases, dogs can also develop facial swelling, gum discoloration, vomiting, and a loss of appetite.
Acute toxicity can occur if a dose exceeding 40mg per pound of bodyweight is administered.
If your dog is experiencing a toxic reaction to acetaminophen, it may also exhibit some of the following symptoms.
- Darkened urine
- Labored breathing
- Blue gums
If your dog is experiencing any of these symptoms, call your vet immediately or take your dog to the closest animal hospital for treatment.
Acetaminophen can be deadly, so it’s not something you want to play around with.
Another thing that makes acetaminophen so dangerous is that it can be absorbed into the bloodstream in only 30 minutes.
This means that you’ll need to act fast if your dog has consumed too much.
While one or two tablets may not harm them too much, the smaller your dog is, the higher the risk of a dangerous reaction.
Other Dangerous Ingredients
Along with acetaminophen, there are a few other ingredients in NyQuil products that can be dangerous to dogs.
This ingredient isn’t immediately harmful to dogs, and sometimes it is given to dogs as a cough suppressant.
However, if too much is taken, it can have dangerous consequences.
Typically, dogs are only given 0/5mg per pound of weight, and any more than that can create a toxic reaction.
Symptoms of this include over-excitement, confusion, labored breathing, vomiting, and diarrhea.
This is an antihistamine that is commonly used for cold and allergy symptom relief.
While it is not commonly used in dogs, it can be safe unless ingested in large amounts.
Similar to dextromethorphan, it’s important not to exceed more than 1mg per pound of weight, and if you do, negative side effects can start to occur.
Some of the most common side effects of an overdose include nausea, loss of coordination, ataxia, over-excitement, and even seizures.
This ingredient acts as an expectorant that helps remove phlegm from the airways.
However, as with the above, it is only safe in specific doses based on body weight.
About 50mg per pound of weight.
If more than the recommended amount is ingested, some side effects can be abnormal breathing, tremors, muscle spasms, and stomach discomfort.
This is a decongestant and it is usually not recommended for dogs to ingest it as most don’t react well to it.
Even small amounts such as 0.1mg per pound can cause a toxic reaction.
The most common signs of a toxic reaction can include ataxia, tremors, seizures, fluctuating body temperature, irregular heartbeat, hyperactivity, and vomiting.
If your dog has ingested any NyQuil products with these added ingredients, make sure to call your vet or the Animal Poison Control hotline — (888) 426-4435 — to get help as soon as possible.
If your dog is struggling with allergy symptoms, you can instead try some safer medications such as Benadryl to help them sleep.
However, if your dog is struggling with any difficult symptoms, you should always speak with your vet to get their professional opinion.
Although the symptoms may appear to be allergy-related, they could in fact be signs of a more significant problem.
By trying to treat the problem at home, you could end up masking the problem, without actually treating the main cause.
Work with Your Vet
Now that you know that you should never give NyQuil to your dog, you can start thinking about other ways to help your dog.
Your first course of action should always be to consult your vet and never just pick up over-the-counter medication, hoping for the best.
Dogs have different sensitivities than humans, and by learning what is safe and what is not, you can help keep your dog safe from any dangerous accidents.